Hail, Washington
- When
- May 26, 3:05 PM MST
- Where
- Washington County, 0.87 mi SW of Woodrow
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.970, -103.590
Severe thunderstorms produced quarter to ping pong size hail in Douglas and Washington Counties. In addition, two weak tornadoes touched down briefly in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced quarter to ping pong size hail in Douglas and Washington Counties. In addition, two weak tornadoes touched down briefly in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 2:34 PM MST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 334 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 334 PM MDT Fri May 26 2017 There is limited convection over Weld, eastern Arapahoe, eastern Adams and Morgan counties. Some of them may be getting close to severe concerning hail size. Dew points did get into the upper 40s to lower 50s F over the plains, but have since decreased somewhat. The aircraft soundings are showing the mid level stable layer nearly gone. Models have approaching upper trough to get into the CWA Saturday afternoon. There is limited upward QG vertical velocity over the forecast area tonight and Saturday. Models show a cold front with north- upslope winds behind it to move across the plains form 04Z to 06Z this evening. North- northeasterly winds are progged to continue overnight and all of Saturday. Models show fairly decent moisture into early evening, then things dry out pretty good. The NAM has plenty of low level moisture, Stratus, maybe even some fog for the plains after the cold front and upslope overnight. The GFS shows considerably less. CAPE over some of the plains in still around 2000 J/kg this afternoon. The high resolution models do not show anything significant for the CWA this evening/night. For pops, will keep mostly, "chance"s going for the eastern plains and northern border areas, way less the rest of the CWA. On Saturday, it will be pretty stable out on the plains, but could see some afternoon showers. The best pops will be in the mountains, with the best moisture and synoptic scale energy. For temperatures, Saturday's highs will be 4-10 C cooler than this afternoon's highs. .LONG TERM...(Saturday night through Friday) Issued at 116 PM MDT Fri May 26 2017 Upper level trough axis will slide southeast of the area Saturday night. Expect showers to linger into the evening in and near the foothills and along/south of Interstate 70. Surface high pressure moving in will bring drier and subsident air. This should bring precipitation to an end by midnight across the area. Depending on how much it clears out and cools, fog may possible in low lying areas around sunrise Sunday morning. An upper level ridge building over the western states will produce a northwest flow aloft over Colorado Sunday and Monday. Afternoon and evening convection is expected, mainly over the higher terrain. There is a slight chance for storms over the eastern plains where it will be more stable. Highs begin to warm with lower to mid 70s expected by Monday. The upper level ridge slowly shifts east and will be over the intermountain west mid to late next week. Models show enough moisture and instability for late day convection most days. Tough to pick out any days with a greater threat due to the weak flow aloft and models differences. Will go with isolated/scattered storms for most afternoons and temperatures near normal. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 334 PM MDT Fri May 26 2017 Models seem to keep south and southwesterly winds over DIA until the cold front and north-northeasterlies move in around 05Z. Models have the winds stay at this direction through Saturday afternoon at 00Z. Will remove mention of Thunder. A SCT-BKN030-050 cloud deck is possible after 07Z. There could be some rain showers Saturday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Meier AVIATION...RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Fri May 26 2017 COZ030>051-271715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Fri May 26 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop in the mountains and foothills between noon and 1 PM. Thunderstorms will push into and or develop over the plains after 2 PM. A few severe thunderstorms will be possible across the plains of northeast Colorado this afternoon into the early evening hours. The most likely area for severe storms will be east of a line from Denver to Akron. Hail to 2 inches in diameter, winds gusts to 60 mph along with an isolated tornado or two will be possible. Elsewhere across the plains severe storms will be more isolated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Cool and unsettled weather is expected to continue Saturday along with another round of afternoon thunderstorms. Warmer temperatures are expected from Sunday through the middle of next week, but each afternoon will see a chance of thunderstorms, especially over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by 1 pm near Denver extending towards the Limon area.
Special Weather Statement National Weather Service Denver CO 116 PM MDT FRI MAY 26 2017 COZ040-041-262000- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 116 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN ARAPAHOE...SOUTH CENTRAL DENVER AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 200 PM MDT... At 115 PM MDT, Doppler radar was tracking a strong thunderstorm over Centennial, or 10 miles southeast of Denver, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southern Denver, Aurora, Centennial, Highlands Ranch, Parker, northeastern Littleton, Englewood, Greenwood Village, Lone Tree, Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills, Watkins, Sedalia and The Pinery. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty outflow winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for northeastern and east central Colorado. LAT...LON 3943 10498 3966 10500 3982 10456 3949 10455 TIME...MOT...LOC 1915Z 243DEG 19KT 3959 10487 BAKER
Special Weather Statement
National Weather Service Denver CO
201 PM MDT FRI MAY 26 2017
COZ040-043>045-262100-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
201 PM MDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...NORTH
CENTRAL ARAPAHOE...SOUTHWESTERN MORGAN...EASTERN DENVER AND CENTRAL
ADAMS COUNTIES UNTIL 300 PM MDT...
At 200 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms along a line extending from Denver International
Airport to 6 miles south of Manila Village, or along a line
extending from 19 miles northeast of Denver to 52 miles northwest of
Limon. Movement was northeast at 20 mph.
Hail up to dime size and winds in excess of 30 mph will be possible
with these storms.
Locations impacted include...
Northeastern Aurora, eastern Denver International Airport, Bennett,
Hoyt, Watkins, Leader, Byers, Manila Village, Prospect Valley, D.I.A
Terminal and Concourses and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4029 10425 4011 10400 3964 10404 3962 10449
3965 10449 3966 10450 3965 10452 3964 10452
3963 10451 3963 10453 3962 10452 3962 10455
3985 10468
TIME...MOT...LOC 2000Z 212DEG 18KT 3986 10463 3966 10452
BAKERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 ENE ELBA 39.95N 103.03W
05/25/2017 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
LOCATIONS EAST OF THIS SPOT HAD 3-4 INCHES DEEP OF NICKEL
HAIL
&&
SENTREKISpecial Weather Statement National Weather Service Denver CO 232 PM MDT FRI MAY 26 2017 COZ045-262115- Central and East Adams and Arapahoe Counties CO- 232 PM MDT FRI MAY 26 2017 ...SPECIAL WEATHER STATEMENT... At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Byers, or 38 miles northwest of Limon, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Byers and Shamrock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for northeastern Colorado. LAT...LON 3968 10426 3979 10427 3998 10375 3967 10374 TIME...MOT...LOC 2031Z 260DEG 33KT 3973 10408 BAKER
Special Weather Statement
National Weather Service Denver CO
312 PM MDT FRI MAY 26 2017
COZ042>045-048-049-262200-
Washington County CO-Central and South Weld County CO-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
Logan County CO-Northeast Weld County CO-
312 PM MDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELD...MORGAN...
NORTHWESTERN WASHINGTON...SOUTHWESTERN LOGAN AND EASTERN ADAMS
COUNTIES UNTIL 400 PM MDT...
At 311 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jackson Reservoir to 7 miles north of Hoyt to 4
miles northeast of Strasburg, or along a line extending from 35 miles
east of Greeley to 16 miles southwest of Fort Morgan to 38 miles east
of Denver. Movement was northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Hillrose, Gary, Hoyt,
Shamrock, Antelope Springs, Leader, Weldona, Twelve-Mile Corner,
Jackson Reservoir, Willard, Adena School, Orchard, Adena, Woodlin
School, Snyder and Pawnee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty outflow winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4067 10341 3979 10339 3972 10430 4024 10418
4046 10415
TIME...MOT...LOC 2111Z 232DEG 27KT 4039 10407 4012 10404 3979 10425
BAKERThe Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
9 hail, 2 tornado. Local standard time, as filed.
A tornado touched down briefly in open country. No damage was observed.
A tornado touched down briefly in open country. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689186, 689187, 689188, 690283, 689189, 689190, 689191, 689192, 690284, 689193, 689194.